Alert archive / Mississippi / Flash Flood Warnings in 2019

Flash Flood Warning 30, NWS Jackson, MS

March 25, 20194 counties in Mississippi

NWS Jackson, MS issued this flash flood warning at Mar 25, 2019, 5:43 AM CDT for 4 counties in Mississippi. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 25, 2019, 5:43 AM CDT (10:43 UTC)
Expired
Mar 25, 2019, 8:45 AM CDT
In force
3 hr
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Flood severity
None

Counties Issaquena County, MS, Sharkey County, MS, Warren County, MS, Yazoo County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 99 km from the middle of the area, began a volume at 10:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 10.7 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2019-03-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2019-03-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2398 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

920 
WGUS54 KJAN 251043
FFWJAN
MSC055-125-149-163-251345-
/O.NEW.KJAN.FF.W.0030.190325T1043Z-190325T1345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Jackson MS
543 AM CDT MON MAR 25 2019

The National Weather Service in Jackson has issued a

* Flash Flood Warning for...
  Northwestern Warren County in west central Mississippi...
  Western Yazoo County in central Mississippi...
  Issaquena County in west central Mississippi...
  Southern Sharkey County in west central Mississippi...

* Until 845 AM CDT.

* At 540 AM CDT, Doppler radar indicated heavy rain across the 
  warned area. Up to one inch of rain has already fallen. Flooding 
  is already occurring.

* Some locations that will experience flooding include...
  Yazoo City, Valley Park, Redwood, Holly Bluff, Fitler, Eagle Bend,
  Tinsley, Onward, Cary and Satartia.

Additional rainfall amounts of one to two inches are possible in the 
warned area.

Widespread backwater flooding is ongoing in the warned area. Any 
additional heavy rainfall will only make matters worse. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 3269 9110 3272 9105 3274 9110 3285 9110
      3293 9044 3273 9043 3266 9049 3243 9084
      3246 9110 3247 9110 3255 9109 3249 9104
      3248 9102 3249 9099 3256 9108 3261 9101
      3264 9102 3261 9105 3259 9110

$$

22
1 follow-up statement
791 
WGUS74 KJAN 251313
FFSJAN

Flash Flood Statement
National Weather Service Jackson MS
813 AM CDT MON MAR 25 2019

MSC055-125-149-163-251345-
/O.CON.KJAN.FF.W.0030.000000T0000Z-190325T1345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Warren MS-Yazoo MS-Issaquena MS-Sharkey MS-
813 AM CDT MON MAR 25 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 845 AM CDT FOR
NORTHWESTERN WARREN...WESTERN YAZOO...ISSAQUENA AND SOUTHERN SHARKEY
COUNTIES...

At 810 AM CDT, Doppler radar indicated heavy rain of up to two 
inches has fallen across the warned area. Storms have exited the 
warned area and the flash flood warning will be allowed to expire at 
845 AM.

Some locations that will experience flooding include...
Yazoo City, Valley Park, Redwood, Holly Bluff, Fitler, Eagle Bend,
Tinsley, Onward, Cary and Satartia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 3269 9110 3272 9105 3274 9110 3285 9110
      3293 9044 3273 9043 3266 9049 3243 9084
      3246 9110 3247 9110 3255 9109 3249 9104
      3248 9102 3249 9099 3256 9108 3261 9101
      3264 9102 3261 9105 3259 9110

$$

TW

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Mar 25, 3:32 AM CDT, 2 hours 11 minutes earlier.

Area forecast discussion, Mar 25, 3:32 AM CDT, 2 hours 11 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
332 AM CDT Mon Mar 25 2019

.DISCUSSION...
Through tonight: A couple rounds of storms are possible through
this evening, with isolated severe storms possible.

This morning, a band of prefrontal storms extends from the upper
Delta back across NW Louisiana. At least in our part of the world,
this activity is mostly elevated, and it will continue to lose
steam through the morning as it moves into a less favorable
environment characterized by dewpoints in the upper 40s to 50s.
With decent mid-level lapse rates around 6.5-7 C/km per SPC
mesoanalysis, we can't rule out marginally severe hail through
daybreak. We also can't entirely rule out an isolated severe gust
making it to the surface.

The band of showers will eventually fall apart as it continues
southeastward through the morning hours, with a lull in activity
around the middle of the day. Meanwhile, the cold front will begin
to make progress across the area. With increasing upper forcing
for ascent and instability from diurnal heating, redevelopment of
convection will become possible during the afternoon hours along
and ahead of the front. Greater potential for redevelopment exists
just downstream in Alabama, with the east and south part of our
area more of a possible initiation zone. It remains the case that
convection this morning could make it more difficult for the
environment to recover in the afternoon; however, with a few
sample forecast soundings across East MS depicting a favorable
environment for any storms that do develop with strong deep layer
shear and steepening mid level lapse rates, we feel it would be
most prudent to continue advertising the conditional threat for
severe weather during a brief late afternoon time window.

A few showers may linger in South MS early this evening, but
otherwise, dry weather will return for tonight with weak post-
frontal cold advection dropping temps into the 40s and lower 50s.
/DL/

Tuesday through Sunday: Come Tuesday morning wl have a cooler and
drier airmass over our CWA with PWATs knocked back down to around a
half inch and mid 40 surface dew points. A >1030mb high will be
centered over the Great Lakes region with northwest flow aloft still
over the region. There will be some mid and high level clouds around
especially in the east where a shortwave within the northwest flow
aloft will be closing off a low just east of Mississippi. The
combined result will be a cooler than normal day with afternoon
highs only topping out in the 60s. Wednesday morning will be the
coldest morning of the week as the surface high continues to ridge
across the CWA and mid level ridging shifts east over our region.
This will contribute to decent radiational cooling allowing
temperatures to bottom out in the upper 30s across our northern
zones and lower 40s elsewhere. Ridging surface and aloft will shift
slowly east through Friday but remain dominant over our CWA
maintaining dry weather until late Friday afternoon when a few
showers will be possible in the west.

Return flow will increase Friday ahead of a low pressure system
dropping over the Central Plains. This will lead to PWATs
increasing back around an inch and a quarter with upper 50 surface
dew points to support the shower development. Models differ on
whether or not a closed low will develop and slow this system down
but consensus suggests a more progressive upper level trough will
deepen as it supports a cold front moving through our CWA
Saturday into Saturday night. The cold front looks to clear our
southeast zones a little after midnight but some anafrontal
precipitation will linger into sunday morning before ending.
Cooler and drier air is expected back over our CWA by Sunday
evening. /22/

&&

.AVIATION...
06Z TAF discussion:
VFR conditions prevail across the region this early morning. A
band of SHRA/TSRA will move into the ArkLaMiss Delta ahead of a
cold front, likely impacting GLH/GWO overnight, possibly reaching
GTR closer to daybreak. These will bring brief ceiling/visby
reductions, and though the storms will be on a weakening trend,
isolated gusts to 50 kt cannot be ruled out. Outside of the rain,
MVFR ceilings will spread across much of the area (except possibly
the HBG/PIB area) later this morning, improving again to VFR by
the afternoon. As the front moves across the region later today,
winds will shift to NW by the evening and will be gusty at times
during the daytime hours. Some redevelopment of SHRA/TSRA is
possible during the afternoon and early evening, mainly around
GTR/MEI/PIB/HBG. /DL/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       75  48  64  40 /  64   8   0   0
Meridian      76  49  66  40 /  46  15   0   0
Vicksburg     77  49  64  40 /  63   8   0   0
Hattiesburg   79  50  69  42 /  32  37   0   0
Natchez       76  49  65  41 /  47  14   0   0
Greenville    71  47  62  38 /  34   4   0   0
Greenwood     71  47  63  38 /  53   7   0   0

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&

DL/22
Hazardous weather outlook, Mar 25, 3:35 AM CDT, 2 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
335 AM CDT Mon Mar 25 2019

ARZ074-075-LAZ007>009-015-016-023>025-MSZ018-019-025>030-032>038-
040>044-047>050-053>055-059-260845-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Bolivar-Sunflower-Leflore-
Grenada-Carroll-Montgomery-Webster-Clay-Choctaw-Oktibbeha-
Washington-Humphreys-Holmes-Attala-Winston-Issaquena-Sharkey-
Yazoo-Madison MS-Leake-Warren-Hinds-Rankin-Scott-Claiborne-Copiah-
Simpson-Jefferson-
335 AM CDT Mon Mar 25 2019

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, and central Mississippi.

.DAY ONE...Today and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Sunday.

LAZ026-MSZ031-039-045-046-051-052-056>058-060>066-072>074-260845-
Concordia-Lowndes-Noxubee-Neshoba-Kemper-Newton-Lauderdale-Smith-
Jasper-Clarke-Adams-Franklin MS-Lincoln-Lawrence-Jefferson Davis-
Covington-Jones-Marion-Lamar-Forrest-
335 AM CDT Mon Mar 25 2019

This hazardous weather outlook is for southern and eastern portions
of central Mississippi and Concordia Parish, Louisiana.

.DAY ONE...Today and Tonight

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...2 PM to 6 PM

Isolated severe storms, capable of producing hail to the size of
quarters and damaging wind gusts, are possible late this
afternoon.

(https://www.weather.gov/images/jan/graphicast/2.png)

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region today.

DL

&&

...HAZARD LEGEND...

*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms are expected.
Moderate...Severe storms expected with significant
 severe weather possible.
Enhanced...Severe storms expected.
Slight...Severe storms possible.
Marginal...Isolated severe storms possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...

Storm Prediction Center (SPC)...
   https://www.spc.noaa.gov/
Meso Analysis...
   https://www.spc.noaa.gov/exper/mesoanalysis/
Day 1 through 3 Outlooks...
   https://www.spc.noaa.gov/products/outlook/
Storm Reports...
   https://www.spc.noaa.gov/climo/online/

In the hours before

Special weather statement, Mar 25, 1:31 AM CDT, 4 hours 12 minutes before
Special Weather Statement
National Weather Service Jackson MS
131 AM CDT MON MAR 25 2019

MSZ018-250715-
Bolivar MS-
131 AM CDT MON MAR 25 2019

...STRONG THUNDERSTORMS WILL AFFECT BOLIVAR COUNTY THROUGH 215 AM
CDT...

At 130 AM CDT, Meteorologists were tracking strong thunderstorms
along a line extending from near Crumrod to near Watson. Movement
was east at 40 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Cleveland, Shelby, Rosedale, Mound Bayou, Renova, Boyle, Gunnison,
Deeson, Merigold, Duncan, Beulah, Pace, Alligator and Winstonville.

LAT...LON 3412 9066 3367 9066 3378 9114 3378 9099
      3385 9107 3393 9101 3395 9108 3397 9109
      3400 9102 3397 9100 3396 9097 3398 9096
      3402 9099 3402 9090 3409 9087 3410 9088
      3409 9092 3412 9095
TIME...MOT...LOC 0630Z 287DEG 36KT 3419 9094 3383 9120

DL
Special weather statement, Mar 25, 3:45 AM CDT, 1 hour 58 minutes before
Special Weather Statement
National Weather Service Jackson MS
345 AM CDT MON MAR 25 2019

ARZ074-075-250930-
Chicot AR-Ashley AR-
345 AM CDT MON MAR 25 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN CHICOT AND ASHLEY
COUNTIES UNTIL 430 AM CDT...

At 345 AM CDT, Meteorologists were tracking a strong thunderstorm
near Old Milo, or 8 miles northwest of North Crossett, moving east at
50 mph.

Dime size hail will be possible with this storm.

This strong thunderstorm will be near...
  North Crossett around 350 AM CDT.
  Fountain Hill and Old Milo around 355 AM CDT.
  Hamburg around 400 AM CDT.
  Snyder around 410 AM CDT.
  Parkdale around 415 AM CDT.
  Portland and Montrose around 420 AM CDT.

Other locations impacted by this storm include Blanchton and Jerome.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3321 9211 3321 9208 3324 9209 3325 9205
      3327 9204 3328 9204 3328 9200 3330 9200
      3331 9198 3335 9199 3335 9197 3338 9196
      3340 9199 3339 9149 3340 9144 3301 9145
      3319 9212
TIME...MOT...LOC 0845Z 277DEG 45KT 3327 9201

22

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 25, 1:31 AM CDTSpecial Weather StatementJANBolivar44 min
Mar 25, 6:55 AM CDTSpecial Weather StatementJANRankin, Scott50 min
Mar 25, 3:38 PM CDTSpecial Weather StatementJANKemper37 min
Mar 25, 4:00 PM CDTSevere Thunderstorm WarningJANKemper45 min

Nearby

Flash Flood Warnings in Mississippi, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.